Alert archive / Michigan / Flash Flood Warnings in 2004
Flash Flood Warning 4, NWS Detroit, MI
NWS Detroit, MI issued this flash flood warning at Jun 9, 2004, 4:25 PM EDT for 4 counties in Michigan. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2004, 4:25 PM EDT (20:25 UTC)
- Expired
- Jun 9, 2004, 6:15 PM EDT
- In force
- 110 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
Counties Genesee County, MI, Lapeer County, MI, Saginaw County, MI, Tuscola County, MI
The radar
The Detroit radar (KDTX), 64 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1547 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 972 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDTX 092026
FFWDTX
MIC049-087-145-157-092215-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
425 PM EDT WED JUN 9 2004
THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GENESEE COUNTY IN SOUTHEAST MICHIGAN
LAPEER COUNTY IN SOUTHEAST MICHIGAN
SAGINAW COUNTY IN SOUTHEAST MICHIGAN
TUSCOLA COUNTY IN SOUTHEAST MICHIGAN
* UNTIL 615 PM EDT
* AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF THUNDERSTORMS FROM SAGINAW COUNTY ON WEST MOVING EAST AT
30 MPH.
THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING UP TO TWO INCHES OF
RAIN. THIS ON TOP OF 2 TO 4 INCHES OF RAIN THAT HAVE ALREADY FALLEN
BETWEEN 1 PM AND 4 PM WILL LIKELY LEAD TO FLASH FLOODING.
SOME CITIES AND TOWNS THAT WILL BE AFFECTED BY THE HEAVY RAINFALL
INCLUDE...ST. CHARLES...CHESANING...BIRCH RUN...CLIO...FRANKENMUTH...
VASSAR...MILLINGTON
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
LAT...LON 4335 8442 4314 8439 4313 8391 4307 8388
4315 8303 4326 8308 4339 8314
$$
DRC2 follow-up statements
000
WGUS73 KDTX 092127
FFSDTX
MIC049-087-145-157-092215-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
528 PM EDT WED JUN 9 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 615 PM EDT FOR TUSCOLA...
GENESEE...LAPEER AND SAGINAW COUNTIES...
AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF NORTH
BRANCH TO CHESANING...OR ALONG A LINE EXTENDING FROM LAPEER TO 15
MILES NORTH OF OWOSSO...MOVING EAST AT 35 MPH.
THESE THUNDERSTORMS HAVE BEEN WEAKENING BUT ARE STILL CAPABLE OF
PRODUCING AROUND AN INCH OF RAINFALL IN AN HOUR. THIS ON TOP OF
RAINFALL THIS AFTERNOON COULD PRODUCE FLASH FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLASH FLOODING.
LAT...LON 4335 8442 4314 8439 4313 8391 4307 8388
4315 8303 4326 8308 4339 8314
$$
DRC000
WGUS73 KDTX 092147
FFSDTX
MIC049-087-145-157-092215-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
543 PM EDT WED JUN 9 2004
...THE FLASH FLOOD WARNING FOR TUSCOLA...GENESEE...LAPEER AND SAGINAW
COUNTIES IS CANCELLED...
THUNDERSTORMS THAT WERE MOVING OVER THESE AREAS THAT RECEIVED HEAVY
RAINFALL THIS AFTERNOON HAVE WEAKENED AND NO LONGER POSE A FLASH
FLOOD THREAT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THIS EVENING AND
TONIGHT. HEAVY RAINFALL IS STILL POSSIBLE WITH THUNDERSTORMS AND
FLOODING MAY STILL BE A CONCERN.
LAT...LON 4335 8442 4314 8439 4313 8391 4307 8388
4315 8303 4326 8308 4339 8314
$$
DRCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:15 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 9, 3:15 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 315 PM EDT WED JUN 9 2004 .DISCUSSION... MAX TEMPERATURES AROUND 90 DEGREES WITH DEW POINTS IN THE LOWER 70S HAS LED TO A VERY UNSTABLE AIRMASS OVER SOUTHEAST MICHIGAN THIS AFTERNOON...AS CAPES CLIMBED TO AROUND 4000 J/KG COLD FRONT SLOWLY PUSHING SOUTH THROUGH THE CWA CONTINUES TO TRIGGER NUMEROUS STRONG TO SEVERE THUNDERSTORMS. WILL HAVE TO CONTEND WITH THUNDERSTORMS AT LEAST INTO THE EVENING HOURS BEFORE THE PEAK DAYTIME HEATING/INSTABILITY SUBSIDES. THE BIG QUESTION TONIGHT AND BEYOND...IS JUST HOW FAR SOUTH WILL THE FRONTAL BOUNDARY SINK....AS A LARGE HIGH BUILDS INTO THE NORTHERN LAKES FROM ONTARIO. GFS/ETA IN DECENT AGREEMENT WITH THE FRONTAL POSITION THROUGH 60 HOURS...WITH THE ETA TRANSITIONING TO A FARTHER NORTH POSITION BEYOND 60 HOURS. UNFORTUNATELY...LARGE RIDGE OVER THE SOUTHEAST CONUS WILL CONTINUE TO PUMP ABUNDANT MOISTURE (PW VALUES 1.85 TO 2 INCHES) INTO THE NORTHERN OHIO VALLEY. WITH THE POTENTIAL OF A COUPLE OF BOUTS OF SHOWERS AND THUNDERSTORMS...COULD SEE FLOODING PROBLEMS RETURN TO THE SOUTHERN THIRD OF THE CWA (IN THE VICINITY OF THE FRONT). RIGHT NOW...BANKING ON THE FRONT REMAINING JUST FAR ENOUGH SOUTH NOT TO CAUSE TOO MANY PROBLEMS...AND WILL ONLY BE CARRYING CHANCE POPS THURSDAY THROUGH SATURDAY. BOTH CANADIAN/UKMET IMPLYING THE WARM FRONT BECOMING ACTIVE THURSDAY NIGHT AS SHORTWAVE TRACKS THROUGH THE LOWER GREAT LAKES. WILL HAVE TO WATCH THIS SITUATION CLOSELY. .EXTENDED... MODEL AGREEMENT IS QUITE GOOD ON THE LARGE SCALE PATTERN HEADING INTO SUNDAY. THE UPPER AIR PATTERN WILL BE ANCHORED BY TROFS IN THE GULF OF ALASKA AND OVER THE NORTH ATLANTIC. THE SHORT WAVE OVER THE CENTRAL STATES WILL HELP THE NORTH ATLANTIC LONG WAVE TROF RETROGRADE OVER THE GREAT LAKES HEADING INTO NEXT WEEK, AND WILL KEEP THE PRECIPITATION PATTERN UNSETTLED BUT WITH TEMPERATURES RIGHT AROUND NORMAL. THE CENTRAL U.S. SHORT WAVE WILL BRING A FRONTAL SYSTEM INTO SE MICHIGAN ON SUNDAY AND MONDAY WITH AT LEAST SCATTERED AREAL COVERAGE OF SHOWERS AND STORMS. OUR TUESDAY FORECAST IS CURRENTLY DRY AND THAT LOOKS GOOD. THE MODELS HAVE BEEN LOCKING ON TO THE SOLUTION FOR MONDAY OVER THE LAST FEW RUNS, WHICH ADDS SOME CONFIDENCE ON THE TIMING FOR TUESDAY. BY WEDNESDAY THE GFS SHOWS A SHORT WAVE MAKING IT INTO THE GREAT LAKES FROM CENTRAL CANADA WITH OUR NEXT CHANCE OF RAIN. THERE IS QUITE A BIT OF SPREAD IN THE GFS ENSEMBLE, AS WE EXPECT FOR A SHORT WAVE FEATURE AT THAT TIME PERIOD, AND MOST OF THE MEMBERS ARE WEAKER AND FARTHER NORTH THAN THE OPS GFS. WITH THIS IN MIND, WELL START WITH A DRY FORECAST FOR WEDNESDAY. BT && .DTX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 414 IN EFFECT UNTIL 6 PM FOR ALL OF SOUTHEAST MICHIGAN. && SF EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Jun 9, 10:57 AM EDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1057 AM EDT WED JUN 9 2004 MIZ047>049-053>055-101200- BAY-HURON-MIDLAND-SAGINAW-SANILAC-TUSCOLA- 1057 AM EDT WED JUN 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TRI-CITIES AND THUMB REGION. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH PENNY SIZE HAIL AND WIND GUSTS TO 60 MPH. IN ADDITION...HEAVY RAINFALL IS EXPECTED WITH THESE THUNDERSTORMS AND MAY BRING SOME LOCALIZED FLOODING. THUNDERSTORM MOVEMENT WILL EAST SOUTHEAST AT 20 MPH. THIS ACTIVITY WILL BE THE RESULT OF A COLD FRONT THAT WILL SAG SOUTH THROUGH THE AREA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH MONDAY. THIS ACTIVITY WILL BE THE RESULT OF A SLOW MOVING SURFACE FRONT AND A SERIES OF UPPER LEVEL DISTURBANCES. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MIZ060>063-068>070-075-076-082-083-101200- GENESEE-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-SHIAWASSEE- ST. CLAIR-WASHTENAW-WAYNE- 1057 AM EDT WED JUN 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS LOCATIONS ALONG AND SOUTH OF I-69. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BECOME MORE LIKELY DURING THE AFTERNOON AND CONTINUE INTO TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH HAIL UP TO 1 INCH AND WIND GUSTS TO 65 MPH. IN ADDITION...HEAVY RAINFALL MAY ALSO PRODUCE SOME LOCALIZED FLOODING. DEVELOPMENT OF THUNDERSTORMS WILL LIKELY OCCUR AFTER 2 PM. THUNDERSTORMS WILL MOVE EAST AT 20 MPH. THIS ACTIVITY WILL BE THE RESULT OF A COLD FRONT THAT WILL SAG SOUTH THROUGH THE AREA LATE THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE OF SCATTERED THUNDERSTORMS WILL PERSIST ON THURSDAY AND FRIDAY...WITH MOST OF THE ACTIVITY REMAINING CONFINED TO LOCATIONS SOUTH OF THE M 59 CORRIDOR. THUNDERSTORMS WILL THEN BECOME MORE WIDESPREAD ACROSS THE ENTIRE AREA THIS WEEKEND...AND PERSIST INTO NEXT MONDAY. THE AFOREMENTIONED COLD FRONT IS EXPECTED TO STALL OVER THE OHIO VALLEY FOR SEVERAL DAYS...BEFORE RETURNING BACK THROUGH THE AREA DURING THE WEEKEND...LEADING TO THIS CONTINUATION IN THUNDERSTORM CHANCES. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT. BGM HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
In the hours before
Local storm report, Jun 9, 2:32 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
232 PM EDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0113 PM HAIL HOLLY 42.80N 83.62W
06/09/2004 1.00 INCH OAKLAND MI TRAINED SPOTTER
0210 PM TSTM WND DMG ROMEO 42.80N 83.01W
06/09/2004 MACOMB MI TRAINED SPOTTER
LARGE TREE FELL ON A HOUSE NEAR MAIN AND WASHINGTON
STREET. SPOTTER ESTIMATED WIND GUST UP TO 60 MPH
0220 PM HAIL MELVIN 43.18N 82.86W
06/09/2004 1.00 INCH SANILAC MI TRAINED SPOTTER
&&
SFLocal storm report, Jun 9, 4:22 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
422 PM EDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0112 PM HAIL 1 S WATROUSVILLE 43.44N 83.52W
06/09/2004 0.75 INCH TUSCOLA MI TRAINED SPOTTER
0159 PM TSTM WND GST 3 W CHELSEA 42.31N 84.08W
06/09/2004 60 MPH WASHTENAW MI TRAINED SPOTTER
0150 PM TSTM WND GST LAKE ORION 42.78N 83.24W
06/09/2004 60 MPH OAKLAND MI TRAINED SPOTTER
NUMEROUS BRANCHES DOWN
0200 PM TSTM WND GST ROCHESTER 42.69N 83.12W
06/09/2004 60 MPH OAKLAND MI TRAINED SPOTTER
0200 PM TSTM WND GST BROWN CITY 43.21N 82.99W
06/09/2004 65 MPH SANILAC MI FIRE DEPT/RESCUE
NUMEROUS BRANCHES DOWN
0220 PM TSTM WND GST TROY 42.58N 83.14W
06/09/2004 65 MPH OAKLAND MI TRAINED SPOTTER
0234 PM HAIL MILAN 42.09N 83.68W
06/09/2004 0.75 INCH WASHTENAW MI TRAINED SPOTTER
0300 PM TSTM WND GST FLINT 43.02N 83.69W
06/09/2004 60 MPH GENESEE MI TRAINED SPOTTER
0305 PM TSTM WND GST 4 E MOUNT MORRIS 43.12N 83.62W
06/09/2004 70 MPH GENESEE MI TRAINED SPOTTER
0306 PM TSTM WND GST FERNDALE 42.46N 83.13W
06/09/2004 60 MPH OAKLAND MI TRAINED SPOTTER
SEVERAL BRANCHES DOWN
0312 PM TSTM WND GST 1 E WARREN 42.49N 83.01W
06/09/2004 60 MPH MACOMB MI TRAINED SPOTTER
0315 PM TSTM WND GST 2 SW COHOCTAH 42.74N 83.98W
06/09/2004 60 MPH LIVINGSTON MI TRAINED SPOTTER
6 INCH LIMBS AND TRESS DOWN
0331 PM TSTM WND GST HARSENS ISLAND 42.60N 82.58W
06/09/2004 60 MPH ST. CLAIR MI TRAINED SPOTTER
SEVERAL TREE LIMBS DOWN
0230 PM TSTM WND DMG 5 E STERLING HEIGHTS 42.58N 82.93W
06/09/2004 MACOMB MI TRAINED SPOTTER
LARGE TREE BLOWN DOWN AND LANDING ON A HOUSE AND SHED
0310 PM NON-TSTM WND DMG 2 NW DEARBORN 42.33N 83.24W
06/09/2004 WAYNE MI TRAINED SPOTTER
12 INCH TREES BLOWN DOWN
0305 PM TSTM WND DMG BURTON 43.00N 83.62W
06/09/2004 GENESEE MI TRAINED SPOTTER
TELEPHONE POLE SNAPPED OFF AT BASE
&&
GSSThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 12:46 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw, Tuscola | 59 min |
| Jun 9, 12:54 PM EDT | Tornado Warning | DTX | Tuscola | 66 min |
| Jun 9, 1:00 PM EDT | Tornado Warning | DTX | Tuscola | 60 min |
| Jun 9, 1:13 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 62 min |
| Jun 9, 1:21 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 54 min |
| Jun 9, 1:39 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 81 min |
| Jun 9, 1:45 PM EDT | Tornado Warning | DTX | Washtenaw | 75 min |
| Jun 9, 1:48 PM EDT | Special Marine Warning | DTX | 117 min | |
| Jun 9, 1:48 PM EDT | Special Marine Warning | DTX | 117 min | |
| Jun 9, 1:56 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 64 min |
| Jun 9, 2:00 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 60 min |
| Jun 9, 2:17 PM EDT | Special Marine Warning | DTX | 58 min | |
| Jun 9, 2:18 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 42 min |
| Jun 9, 2:34 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 56 min |
| Jun 9, 2:40 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 80 min |
| Jun 9, 2:40 PM EDT | Tornado Warning | DTX | Genesee | 65 min |
| Jun 9, 4:13 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 77 min |
| Jun 9, 4:24 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 51 min |
| Jun 9, 4:43 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 62 min |
| Jun 9, 5:53 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 82 min |
| Jun 9, 6:24 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 81 min |
Nearby
Flash Flood Warnings in Michigan, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.